Arizona, 2006Flash Flood and Damaging Wind in Arizona, September 9, 2006
September 9, 2006 · NWS PSR · 2 events in 1 county or zone
1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 9, 2:45 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 9, 2:45 AM MST, 4 hours 15 minutes before
AZZ020>028-CAZ030>033-091800-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 AM MST SAT SEP 9 2006
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
MONSOON MOISTURE WILL BE CONFINED TO MAINLY SOUTH-CENTRAL ARIZONA
THIS WEEKEND FOR A CONTINUED SLIGHT CHANCE OF SHOWERS AND THUNDER
STORMS...WITH DRIER AIR EXPECTED TO INFILTRATE SOUTHEAST CALIFORNIA
AND SOUTHWEST ARIZONA. MEANWHILE...A VERY WEAK FLOW OF AIR ALOFT
WILL REMAIN IN PLACE THROUGHOUT NEXT WEEK...KEEPING A LIMITED AMOUNT
OF MOISTURE IN THE SOUTH-CENTRAL ARIZONA HIGHER TERRAIN...FOR A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE REST OF
THE FORECAST REGION SHOULD BE GENERALLY SUNNY AND DRY NEXT WEEK.
EXPECT HIGH TEMPERATURES TO BE A FEW DEGREES ABOVE NORMAL.
&&
.SHORT TERM...
TODAY THROUGH MONDAY...
SKIES WERE MOSTLY CLEAR ACROSS THE FORECAST AREA (SOUTHEAST CA TO
SOUTH CENTRAL AZ) AT 08Z...WITH THE EXCEPTION OF PARTLY CLOUDY SKIES
NEAR THE COLORADO RIVER. ISOLATED THUNDERSTORMS...SOME STRONG...WERE
ALSO NOTED SOUTHERN MOHAVE COUNTY WEST OF PRESCOTT. ISOLATED
THUNDERSTORMS WERE ASSOCIATED WITH A WEAK DISTURBANCE MOVING WEST TO
EAST ACROSS SOUTHERN NEVADA...SOUTHERN UTAH...AND NORTHERN AZ. IN
FACT SEVERAL DISTURBANCES...UNDER INCREASING WESTERLY FLOW...ARE
EXPECTED TO MOVE THROUGH THE WESTERN STATES MAINLY NORTH OF AZ.
STRONG WESTERLY FLOW ALOFT IS NOT CONDUCIVE FOR ANY WIDESPREAD
THUNDERSTORM ACTIVITY IN OUR FORECAST AREA TODAY...DESPITE
CONTINUING HIGH LOW LEVEL MOISTURE AMOUNTS BELOW 700 MB. ABOVE 700
MB IT DRIED OUT THE PAST 24 HOURS. THEREFORE ISOLATED THUNDERSTORMS
ACROSS THE FORECAST AREA TODAY WILL BE ANCHORED MAINLY OVER THE
HIGHER TERRAIN JUST LIKE FRIDAY AFTERNOON. A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS ON SUNDAY WILL BE CONFINED TO SOUTH
CENTRAL AZ.
FOR NEXT WEEK...MODELS ARE WAVERING AGAIN ON ITS FORECASTS FOR AZ.
RECENT MODELS WANT TO FORM A SMALL CUTOFF LOW OVER CENTRAL AZ MONDAY
AND TUESDAY...DROPPING IN FROM EASTERN UTAH AND WESTERN COLORADO. IF
THIS IS TRUE...THERE IS JUST ENOUGH MOISTURE FOR AFTERNOON MOUNTAIN
INSTABILITY SHOWERS WITH THE MID LEVEL COLD POOL AT THE CENTER OF
THE CUTOFF LOW. THE PRUDENT FORECAST FOR MONDAY SHOULD BE
PERSISTENCE...MEANING A SLIGHT CHANCE FOR AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS IN SOUTH CENTRAL AZ.
NO UPDATES TO LONG TERM DISCUSSION BELOW.
&&
.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
MONSOON MOISTURE VERY STUBBORN TO LEAVE THE ENTIRE CWA...GIVEN THE
WEAK FLOW PATTERNS EXPECTED TO REMAIN IN PLACE NEXT WEEK. FORECAST
SOUNDINGS FOR KPHX NEXT WEEK STILL APPEAR MARGINAL FOR ANY DESERT
CONVECTION...AND STEERING FLOWS WILL NOT BE FAVORABLE FOR MOVING
ACTIVITY OFF THE HIGHER TERRAIN AREAS TO OUR N THRU E. THEREFORE...
WILL KEEP SLIGHT CHANCE POPS CONFINED TO HIGHER TERRAIN OF ERN ZONE
28 AND ALL OF ZONE 24 DURING THE EXTENDED. NO SIGNIFICANT CHANGE IN
TEMPS.
&&
.AVIATION...
12Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
VASQUEZ/ESTLE
Hazardous weather outlook, Sep 9, 6:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST SAT SEP 9 2006
AZZ021>023-026>028-100400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
600 AM MST SAT SEP 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH
CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THIS AFTERNOON
AND EVENING. STRONGEST STORMS COULD PRODUCE LOCALLY HEAVY RAIN...
HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE
LATE AFTERNOON AND EVENING HOURS. THE STRONGEST STORMS COULD PRODUCE
LOCALLY HEAVY RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS.
CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025-CAZ030>033-100400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
600 AM PDT SAT SEP 9 2006 /600 AM MST SAT SEP 9 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-100400-
SOUTHERN GILA/TONTO NF FOOTHILLS-
600 AM MST SAT SEP 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE STRONGEST STORMS COULD PRODUCE LOCALLY HEAVY RAIN...
HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SATURDAY. THE STRONGEST STORMS COULD PRODUCE LOCALLY
HEAVY RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND
LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 9, 6:54 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
654 AM MST SAT SEP 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM TSTM WND GST 22 NE YUMA 32.90N 114.35W
09/08/2006 M0 MPH YUMA AZ OTHER FEDERAL
68 KNOT WIND GUST AT THE YUMA PROVING GROUND
&&
HVASQUEZFlash Flood, Maricopa
- When
- September 9, 7:00 AM MST to 7:30 AM MST
- Where
- Maricopa County, Wickenburg
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Several roads reported flooded in town after torrential rainfall hit in a short period. One gauge indicated nearly 2 inches in 30 minutes. A wash overflowed its banks, flooding a nearby home with water up to 18 inches deep.
Thunderstorm Wind, Maricopa
- When
- September 9, 7:00 AM MST
- Where
- Maricopa County, Wickenburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.967, -112.733
Eight large trees, more than a foot in diameter, blown down near downtown Wickenburg.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, September 9, 20062 deaths · 1 event
- Hail and Damaging Winds in Maine, September 9, 20061 death · 70 kt wind · 8 events
- Lightning Strikes in Maine, September 9, 2006$70,000 · 2 events
- Dense Fog in Virginia, September 9, 200618 events
- Hail and Damaging Winds in New Hampshire, September 9, 200650 kt wind · 11 events
- Frost and Freeze in Michigan, September 9, 20065 events
- Dense Fog in West Virginia, September 9, 20065 events
- Flood and Hail in Kansas, September 9, 20061 in hail · 5 events
- Hail in Colorado, September 9, 20060.88 in hail · 3 events
- Dense Fog in Maryland, September 9, 20062 events
- Hail in Vermont, September 9, 20061 in hail · 2 events
- Hail in New York, September 9, 20060.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534929, 5535106.